Email updates

Keep up to date with the latest news and content from BMC Infectious Diseases and BioMed Central.

Open Access Highly Accessed Case report

A unique strain of community-acquired Clostridium difficile in severe complicated infection and death of a young adult

Orville D Heslop1*, Karen Roye-Green1, Kathleen Coard2 and Michael R Mulvey3

Author Affiliations

1 Department of Microbiology, University of the West Indies, Kingston, Jamaica

2 Department of Pathology, University of the West Indies, Kingston, Jamaica

3 National Microbiology Laboratory, 1015 Arlington Street, Winnipeg MB R3E 3R2, Canada

For all author emails, please log on.

BMC Infectious Diseases 2013, 13:299  doi:10.1186/1471-2334-13-299

Published: 1 July 2013

Abstract

Background

Clostridium difficile is the major cause of nosocomial antibiotic-associated diarrhoea with the potential risk of progressing to severe clinical outcomes including death. It is not unusual for Clostridium difficile infection to progress to complications of toxic megacolon, bowel perforation and even Gram-negative sepsis following pathological changes in the intestinal mucosa. These complications are however less commonly seen in community-acquired Clostridium difficile infection than in hospital-acquired Clostridium difficile infection. To the best of our knowledge, this was the first case of community-acquired Clostridium difficile infection of its type seen in Jamaica.

Case presentation

We report a case of a 22-year-old female university student who was admitted to the University Hospital of the West Indies, Jamaica with a presumptive diagnosis of pseudomembranous colitis PMC. She presented with a 5-day history of diarrhoea following clindamycin treatment for coverage of a tooth extraction due to a dental abscess. Her clinical condition deteriorated and progressed from diarrhoea to toxic megacolon, bowel perforation and Gram-negative sepsis. Clostridium difficile NAP12/ribotype 087 was isolated from her stool while blood cultures grew Klebsiella pneumoniae. Despite initial treatment intervention with empiric therapy of metronidazole and antibiotic clearance of Klebsiella pneumoniae from the blood, the patient died within 10 days of hospital admission.

Conclusions

We believe that clindamycin used for coverage of a dental abscess was an independent risk factor that initiated the disruption of the bowel micro-flora, resulting in overgrowth of Clostridium difficile NAP12/ribotype 087. This uncommon strain, which is the same ribotype (087) as ATCC 43255, was apparently responsible for the increased severity of the infection and death following toxic megacolon, bowel perforation and pseudomembranous colitis involving the entire large bowel. K. pneumoniae sepsis, resolved by antibiotic therapy was secondary to Clostridium difficile infection. The case registers community-acquired Clostridium difficile infection as producing serious complications similar to hospital-acquired Clostridium difficile infection and should be treated with the requisite importance.

Keywords:
Clostridium difficile; Klebsiella pneumoniae; Community-Acquired Infection; Diarrhoea; Clindamycin; Pseudomembranous Colitis; Toxic Megacolon